Connecticut, 2015

High Wind and Strong Wind in Connecticut, March 17 to 18, 2015

March 17 to 18, 2015 · NWS BOX · 2 events in 2 counties and zones

An arctic cold front moving into southern New England brought rain and snow showers to the region, followed by strong, damaging winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An arctic cold front moving into southern New England brought rain and snow showers to the region, followed by strong, damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 17, 3:03 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 17, 3:03 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
403 PM EDT TUE MAR 17 2015

.SYNOPSIS...
A COLD FRONT SHIFTING OFFSHORE THIS EVENING WILL ALLOW COLD AIR
AND GUSTY WINDS TO MOVE ACROSS SOUTHERN NEW ENGLAND INTO TOMORROW.
FAST MOVING LOW PRESSURE MAY BRING RAIN AND/OR ACCUMULATING WET
SNOW SOMETIME FRIDAY INTO EARLY SATURDAY. AN ARCTIC COLD FRONT
CROSSES THE REGION SATURDAY EVENING...BRINGING DRY BUT
UNSEASONABLY COLD WEATHER SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
USING A MIX OF MSAS DATA AND SFC OBS...CAN ACCOUNT FOR THE ARCTIC
COLD FRONT LYING ACROSS CENTRAL PORTIONS OF THE BOX CWA AS OF THE
WRITING OF THIS AFD /ABOUT 3PM/. IT/S MOVING RAPIDLY...AND WILL
LIKELY BE OFFSHORE WITHIN THE NEXT COUPLE OF HOURS. CONTINUE TO
NOTE SOME SHOWERS/SQUALLS THROUGH CENTRAL NY IN THE STRONG COLD
ADVECTION...HOWEVER...THESE ARE LIKELY ASSISTED BY
SUNSHINE...WHICH WE WILL BE LOSING WITHIN THE NEXT FEW HOURS AS
WELL. THEREFORE...ALTHOUGH CAN/T RULE OUT A FEW SHOWERS MAKING IT
INTO EXTREME NRN AND WRN MA THROUGH THE EVENING HOURS.

THE BIG ISSUE THIS EVENING WILL BE WIND GUSTS. NOTE VERY STRONG
ISALLOBARIC COUPLET MOVING E WITH TIME WITH SEVERAL PRESRR IN AREA
OBS. ALB HAS ALREADY RECORDED A 41 KT GUST IN THE LAST HOUR...SO
THIS GIVES US AN IDEA OF WHAT WE ARE DEALING WITH. WOULD NOT BE
SHOCKED IF...UNTIL THE SUN SETS...WE EXPERIENCE 30-40 KT WIND
GUSTS AS THE WINDS TAKE ON A NW ORIENTATION. THE LOSS OF SUNSHINE
AND COOLING TEMPS LATE THIS EVENING/OVERNIGHT WILL MINIMIZE MIXING
AWAY FROM THE COASTLINES. GIVEN THE SHORT LIVED NATURE AWAY FROM
THE COAST...WILL BE HOLDING OFF ON HEADLINES ALTHOUGH AN SPS MAY
BE APPROPRIATE. WILL CONTINUE WITH WIND ADVISORIES FOR CAPE
ANN/COD AND NANTUCKET THOUGH...AS THE PRES GRADIENT STRENGTHENS
CLOSER TO SHORE AND WATERS WILL AID IN OVERNIGHT MIXING.

TEMPS ARE LIKELY TO FALL BACK INTO THE TEENS AND LOW 20S TONIGHT.
COUPLE THIS WITH THE GUSTY WINDS...AND WE ARE LIKELY TO
EXPERIENCE WIND CHILLS IN THE LOW DOUBLE AND SINGLE DIGITS.

ONE FINAL NOTE GIVEN THIS RAPID COOLING IS THE POTENTIAL FOR BLACK
ICE. NOT EXPECTING THIS TO BE A WIDESPREAD ISSUE AS THE WINDS ARE
LIKELY TO DRY AREA ROAD/WALKWAYS FAIRLY EFFICIENTLY. HOWEVER...ANY
LOCATION THAT HAS WET ROADS INTO THE OVERNIGHT HOURS OR STANDING
WATER...COULD FREEZE AND LEAD TO LOCALIZED SLIPPERY CONDITIONS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
TOMORROW...
THE WINTRY FEEL RETURNS. WITH H85 TEMPS DROPPING BACK BETWEEN -16C
AND -20C ACROSS THE REGION...FULL MIXING /WHICH MAY REACH CLOSER
TO 750HPA/ WILL ONLY ALLOW TEMPS TO REBOUND IN THE MID 20S TO MID
30S ACROSS THE AREA IN SPITE OF THE W-DOWNSLOPE COMPONENT TO THE
FLOW...AND A FAIR AMOUNT OF MARCH SUNSHINE.

WINDY CONDITIONS CONTINUE. IF MIXING FALLS TO BETWEEN H92 AND
H85 WHERE WINDS WILL BE ABOUT 40 KT...MOST GUSTS WILL REMAIN BELOW
WIND ADVISORY CRITERIA AS EVEN EFFICIENT MIXING WILL NOT BRING
DOWN THE FULL MOMENTUM. HOWEVER...GIVEN IT APPEARS MIXING WILL
OVER-ACHIEVE TOMORROW...COULD SEE SOME OF THE 40-50 KT WINDS
FURTHER ALOFT MIX DOWN. THEREFORE...WILL BE ISSUING A WIND
ADVISORY FOR THE REGION AS GUSTS OF 40+ MPH ARE LIKELY DURING THE
DAYLIGHT HOURS TOMORROW. THIS WILL MAINTAIN THE VERY COLD WIND
CHILLS IN THE TEENS AND 20S.

TOMORROW NIGHT...
HIGH PRES WILL FINALLY BE NOSING IN FROM THE W. THIS WILL ALLOW
PRES GRADIENT TO SLACKEN A BIT DURING THE OVERNIGHT HOURS. WINDS
WILL GRADUALLY DISSIPATE...PARTICULARLY W OF THE WORCESTER HILLS.
CLEAR TO PARTLY CLOUDY SKIES WILL ALLOW FOR RADIATIONAL COOLING
IN THE MORE SHELTERED VALLEYS. THEREFORE...AMBIENT TEMPS ARE
LIKELY TO BE THE COLDEST OF THE WEEK TOMORROW NIGHT. WOULD NOT BE
SURPRISED OF SOME AREAS FALL BACK INTO THE SINGLE DIGITS WITH
MAINLY TEENS ELSEWHERE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGHLIGHTS...

* RAIN AND/OR ACCUMULATING WET SNOW POSSIBLE SOMETIME FRI/EARLY SAT
* STRONG COLD FRONT CROSSES THE REGION LATE SAT/SAT NIGHT
* MAINLY DRY BUT UNSEASONABLY COLD WEATHER FOLLOWS SUN AND MON

DETAILS...

THURSDAY AND THURSDAY NIGHT...

DRY AND STILL UNSEASONABLY CHILLY AS LARGE HIGH PRESSURE BUILDS IN
FROM THE WEST.  IT STILL WILL BE A BIT BREEZY...BUT MUCH LESS WIND
THEN ON WEDNESDAY.  HIGHS WILL ONLY TOP OUT IN THE LOWER TO MIDDLE
30S. THE HIGH PRESSURE SYSTEM CRESTS OVER THE REGION THU NIGHT...
RESULTING IN AN IDEAL NIGHT OF RADIATIONAL COOLING.  LOWS MAINLY
TEENS TO LOWER 20S...BUT SOME HIGH SINGLE DIGITS POSSIBLE IN THE
NORMALLY COLDEST OUTLYING LOCATIONS.

LATE FRIDAY INTO EARLY SATURDAY...

FORECAST CONFIDENCE REMAINS LOW OVER THIS TIME.  WE ARE WATCHING A
SOUTHERN STREAM LOW PRESSURE SYSTEM THAT WILL BE LIFTING
NORTHEAST...BUT CONSIDERABLE MODEL DISAGREEMENT ON THE TRACK AND
ALSO THE TIMING.  THERE ARE 3 MAIN POSSIBLE SCENARIOS THAT COULD
UNFOLD WITH THIS SYSTEM AND NOT FAVORING ANY SINGLE ONE AT THIS
POINT.  WE ARE JUST GOING TO HAVE TO WAIT FOR THE MODELS TO COME
INTO BETTER AGREEMENT.

1) SCENARIO 1 - GLANCING BLOW OR A MISS

THE LOW PRESSURE SYSTEM PASSES WELL SOUTHEAST OF THE BENCHMARK.
THIS WOULD KEEP THE BULK OF ANY RAIN/SNOW SOUTHEAST OF OUR REGION.
EVEN IF WE END UP WITH A PERIOD OF LIGHT PRECIPITATION IT WOULD HAVE
VERY LITTLE IMPACT.  THIS IS SIMILAR TO WHAT SEVERAL RUNS OF THE
OPERATIONAL GFS HAVE SHOWN OVER THE PAST 24 HOURS.

2) SCENARIO 2 - SEVERAL INCHES OF SNOW

LOW PRESSURE WOULD TRACK NEAR OR JUST INSIDE THE BENCHMARK.  THIS
WOULD LIKELY RESULT IN A GOOD SLUG OF PRECIPITATION INTO THE REGION.
DESPITE NOT HAVING A HIGH PRESSURE SYSTEM TO OUR NORTH...AIRMASS
MIGHT BE JUST COLD ENOUGH FOR SEVERAL INCHES OF WET SNOW. THE
AIRMASS WILL CONTINUE TO MODIFY INTO EARLY SATURDAY AHEAD OF OUR
NEXT COLD FRONT...SO THE EARLIER PRECIPITATION ARRIVES THE BETTER
CHANCE THERE WOULD BE FOR MAINLY A SNOW EVENT.  THIS SCENARIO WOULD
CLOSELY RESEMBLE WHAT THE 12Z ECMWF MODEL DEPICTS.

3) SCENARIO 3 - MAINLY A RAIN EVENT

LOW PRESSURE TRACKS CLOSE TO THE SOUTHEAST NEW ENGLAND COAST AND/OR
PRECIPITATION IS DELAYED TO MAINLY LATE FRI NIGHT/SAT AM.  THE TRACK
CLOSE TO THE COAST WOULD ALLOW WARMER AIR TO ADVECT INTO SOUTHERN
NEW ENGLAND...RESULTING IN MAINLY A RAIN EVENT.  ALSO...IF THE MAIN
PRECIPITATION IS DELAYED UNTIL LATE FRI NIGHT/SAT AM THE POTENTIAL
INCREASES FOR MORE RAIN AS OPPOSED TO SNOW.  THE REASON IS THERE IS
NOT A HIGH PRESSURE SYSTEM TO OUR NORTH AND THE AIRMASS CONTINUES TO
MODIFY AHEAD OF OUR NEXT COLD FRONT.  THIS SCENARIO IS VERY SIMILAR
TO THE LATEST 12Z CANADIAN MODEL SOLUTION.

LATE SATURDAY THROUGH TUESDAY...

WHAT EVER HAPPENS WITH THE SOUTHERN STREAM LOW PRESSURE SYSTEM...THE
BULK OF ANY IMPACTS SHOULD BE OVER SATURDAY AFTERNOON.  STRONG COLD
FRONT APPROACHES FROM THE WEST LATE SAT AFTERNOON/EVENING...PERHAPS
BRINGING A FEW HIT AND MISS SHOWERS/SNOW SHOWERS.  THE BIG STORY
WILL BE THE UNSEASONABLY COLD AIR THAT WILL BE USHERED INTO THE
REGION SAT NIGHT/SUN/MON.  HIGH TEMPS SUN AND MON WILL ONLY BE IN
THE UPPER 20S TO THE MIDDLE 30S.  LOW TEMPS SUN NIGHT MAY DROP INTO
THE SINGLE DIGITS TO LOWER TEENS MONDAY MORNING.  SHOULD SEE TEMPS
MODERATE SOME BY TUESDAY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT-TERM /THROUGH WEDNESDAY NIGHT/...

THROUGH TONIGHT...HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE IN
TIMING.
REMAINING MVFR/IFR SHIFTS TO VFR BY ABOUT 20Z. AS WINDS SHIFT FROM
SW TO W-NW...EXPECT THEM TO INCREASE WITH GUSTS 30-35 KT POSSIBLE
AT TIMES. CHANCE FOR 40+ KT BRIEFLY...MORE SO ON CAPE/ISLANDS LATE
THIS EVENING AND OVERNIGHT.

TOMORROW AND TOMORROW NIGHT...HIGH CONFIDENCE.
VFR. MAY SEE OCCASIONAL WIND GUSTS 30+ KT AGAIN DURING THE DAY
TOMORROW...EVEN INLAND.

KBOS TAF...HIGH CONFIDENCE IN TAF. LOWER CONFIDENCE IN EXACT
TIMING OF WIND INCREASE.

KBDL TAF...HIGH CONFIDENCE IN TAF.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY AND THURSDAY NIGHT...HIGH CONFIDENCE IN VFR CONDITIONS.

FRIDAY INTO EARLY SATURDAY...MODERATE CONFIDENCE IN A PERIOD OF MVFR-
IFR CONDITIONS IN RAIN AND/OR WET SNOW.

LATE SATURDAY INTO SUNDAY...MODERATE CONFIDENCE.  MAINLY VFR
CONDITIONS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...

THROUGH TOMORROW...HIGH CONFIDENCE.
NW WINDS WILL BE ON THE INCREASE THIS EVENING. WITH GUSTS REACHING
40-48 KT BY LATE THIS EVENING AND CONTINUING INTO THE DAY
TOMORROW. GALE WARNINGS CONTINUE FOR THIS THREAT. SEAS WILL BE ON
THE RISE AS WELL...PEAKING AT ABOUT 12-14 FT ON THE E OCEAN WATERS
EARLY IN THE MORNING BEFORE GRADUALLY DIMINISHING. WILL HAVE TO
WATCH FOR FREEZING SPRAY...LIGHT IS EXPECTED TOMORROW EVENING AS
TEMPERATURES DROP...BUT A FEW POCKETS OF MODERATE CAN/T BE RULED
OUT TOMORROW EVENING.

TOMORROW NIGHT...HIGH CONFIDENCE.
NW WINDS WILL DIMINISH THROUGH THE OVERNIGHT HOURS FROM GALES TO
SMALL CRAFT ADVISORIES. SEAS TOO WILL GRADUALLY DISSIPATE. MAY
HAVE SOME POCKETS OF MODERATE COASTAL FLOODING PARTICULARLY ON THE
N WATERS NEARER TO THE GULF OF MAINE...BUT WILL ALLOW FOR ONE MORE
CYCLE TO ASSESS POTENTIAL.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY...MODERATE TO HIGH CONFIDENCE.  LEFT OVER MARGINAL GALE
FORCE WIND GUSTS ACROSS THE EASTERN WATERS SHOULD DIMINISH BY
AFTERNOON.  NONETHELESS...SMALL CRAFT WIND GUSTS SHOULD CONTINUE
INTO THURSDAY EVENING AS A RESULT OF COLD ADVECTION OVER THE OCEAN.
AREAS OF LIGHT FREEZING SPRAY ARE EXPECTED...ESPECIALLY THU MORNING.

FRIDAY INTO SATURDAY...MODERATE TO HIGH CONFIDENCE.  HIGH PRESSURE
ACROSS THE WATERS WILL KEEP WINDS/SEAS BELOW SCA THRESHOLDS FRI.
FAST MOVING LOW PRESSURE TRACKS NEAR OUR SOUTHERN WATERS FRI
NIGHT/EARLY SAT.  GRADIENT IS FAIRLY WEAK SO JUST EXPECT SMALL CRAFT
SEAS TO DEVELOP ACROSS OUR SOUTHERN WATERS BY SAT AFTERNOON.

SATURDAY NIGHT AND SUNDAY...MODERATE TO HIGH CONFIDENCE.  STRONG
COLD FRONTAL PASSAGE WILL BRING NORTHWEST SMALL CRAFT WIND
GUSTS/SEAS SAT NIGHT INTO SUN IN THE COLD AIR ADVECTION PATTERN.
AREAS OF FREEZING SPRAY ALSO POSSIBLE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FROM 9 AM TO 5 PM EDT WEDNESDAY FOR CTZ002>004.
MA...WIND ADVISORY FROM 9 AM TO 5 PM EDT WEDNESDAY FOR MAZ002>006-
     008>021-023-026.
     WIND ADVISORY FROM 6 PM THIS EVENING TO 5 PM EDT WEDNESDAY FOR
     MAZ007-022-024.
RI...WIND ADVISORY FROM 9 AM TO 5 PM EDT WEDNESDAY FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 11 PM EDT WEDNESDAY FOR ANZ232>235-237.
     GALE WARNING UNTIL 8 PM EDT WEDNESDAY FOR ANZ230-236.
     GALE WARNING UNTIL 2 AM EDT THURSDAY FOR ANZ231-250-251-
     254>256.

&&

SYNOPSIS...FRANK
NEAR TERM...DOODY
SHORT TERM...DOODY
LONG TERM...FRANK
AVIATION...FRANK/DOODY
MARINE...FRANK/DOODY
Hazardous weather outlook, Mar 17, 3:06 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT TUE MAR 17 2015

CTZ002>004-MAZ002>006-008>021-023-026-RIZ001>007-182015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
DUKES MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
406 PM EDT TUE MAR 17 2015

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

FRIDAY INTO EARLY SATURDAY:

A FAST MOVING LOW PRESSURE SYSTEM MAY BRING A PERIOD OF RAIN
AND/OR ACCUMULATING WET SNOW TO THE REGION SOMETIME FRIDAY INTO
EARLY SATURDAY. THERE IS UNCERTAINTY ON THE TRACK OF THE LOW
PRESSURE SYSTEM AS WELL AS THE TIMING...SO CONFIDENCE ON
PRECIPITATION TYPE AND AMOUNTS REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-022-024-182015-
EASTERN ESSEX MA-BARNSTABLE MA-NANTUCKET MA-
406 PM EDT TUE MAR 17 2015

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MASSACHUSETTS
AND SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

FRIDAY INTO EARLY SATURDAY:

A FAST MOVING LOW PRESSURE SYSTEM MAY BRING A PERIOD OF RAIN
AND/OR ACCUMULATING WET SNOW TO THE REGION SOMETIME FRIDAY INTO
EARLY SATURDAY. THERE IS UNCERTAINTY ON THE TRACK OF THE LOW
PRESSURE SYSTEM AS WELL AS THE TIMING...SO CONFIDENCE ON
PRECIPITATION TYPE AND AMOUNTS REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ008-182015-
BLOCK ISLAND RI-
406 PM EDT TUE MAR 17 2015

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

FRIDAY INTO EARLY SATURDAY:

A FAST MOVING LOW PRESSURE SYSTEM MAY BRING A PERIOD OF RAIN
AND/OR ACCUMULATING WET SNOW TO THE REGION SOMETIME FRIDAY INTO
EARLY SATURDAY. THERE IS UNCERTAINTY ON THE TRACK OF THE LOW
PRESSURE SYSTEM AS WELL AS THE TIMING...SO CONFIDENCE ON
PRECIPITATION TYPE AND AMOUNTS REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231-250-251-254>256-182015-
CAPE COD BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
406 PM EDT TUE MAR 17 2015

...GALE WARNING IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ232>235-237-182015-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
BLOCK ISLAND SOUND-
406 PM EDT TUE MAR 17 2015

...GALE WARNING IN EFFECT UNTIL 11 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-182015-
BOSTON HARBOR-NARRAGANSETT BAY-
406 PM EDT TUE MAR 17 2015

...GALE WARNING IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FRANK

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Mar 17, 3:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT TUE MAR 17 2015

CTZ002>004-MAZ004>007-012>024-RIZ001>008-172200-
WINDHAM-TOLLAND-HARTFORD-EASTERN ESSEX-WESTERN
NORFOLK-SUFFOLK-SOUTHERN WORCESTER-EASTERN
NORFOLK-BARNSTABLE-NORTHERN WORCESTER-WESTERN ESSEX-WESTERN
PLYMOUTH-SOUTHEAST MIDDLESEX-EASTERN PLYMOUTH-SOUTHERN
BRISTOL-DUKES-SOUTHERN PLYMOUTH-NORTHERN BRISTOL-CENTRAL MIDDLESEX
COUNTY-NANTUCKET-NEWPORT-BLOCK ISLAND-NORTHWEST PROVIDENCE-WESTERN
KENT-EASTERN KENT-SOUTHEAST PROVIDENCE-WASHINGTON-BRISTOL-
410 PM EDT TUE MAR 17 2015

...BRIEF PERIOD OF STRONG WIND GUSTS WILL IMPACT THE REGION THROUGH
6PM...

AT 406 PM EDT...LINE COLD FRONT WITH GUSTY WINDS WAS MOVING
THROUGH THE REGION AT 55 MPH.

AS THE FRONT MOVES THROUGH...A BRIEF PERIOD OF 40 TO 50 MPH
NORTHWEST WIND GUSTS CAN BE EXPECTED.

THESE WIND GUSTS COULD DOWN SMALL TREES OR LIMBS...KNOCK OVER
UNSECURED ITEMS OUTDOORS AND MAY CAUSE AN ISSUE ON AREA ROADWAYS
ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

LAT...LON 4164 7179 4156 7295 4289 7093 4289 7090
      4264 7059 4230 7105 4174 6993 4171 6993
      4175 6996 4169 6994 4130 6998 4160 7096
      4151 7096 4125 7080 4125 7081 4179 7138
      4115 7158
TIME...MOT...LOC 2006Z 302DEG 46KT 4308 7095 4253 7152 4198 7227 4160
7289

MD
Special weather statement, Mar 17, 3:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT TUE MAR 17 2015

CTZ002>004-MAZ004>007-012>024-RIZ001>008-172200-
WINDHAM-TOLLAND-HARTFORD-EASTERN ESSEX-WESTERN
NORFOLK-SUFFOLK-SOUTHERN WORCESTER-EASTERN
NORFOLK-BARNSTABLE-NORTHERN WORCESTER-WESTERN ESSEX-WESTERN
PLYMOUTH-SOUTHEAST MIDDLESEX-EASTERN PLYMOUTH-SOUTHERN
BRISTOL-DUKES-SOUTHERN PLYMOUTH-NORTHERN BRISTOL-CENTRAL MIDDLESEX
COUNTY-NANTUCKET-NEWPORT-BLOCK ISLAND-NORTHWEST PROVIDENCE-WESTERN
KENT-EASTERN KENT-SOUTHEAST PROVIDENCE-WASHINGTON-BRISTOL-
410 PM EDT TUE MAR 17 2015

...BRIEF PERIOD OF STRONG WIND GUSTS WILL IMPACT THE REGION THROUGH
6PM...

AT 406 PM EDT...A COLD FRONT WITH GUSTY WINDS WAS MOVING THROUGH THE
REGION AT 55 MPH.

AS THE FRONT MOVES THROUGH...A BRIEF PERIOD OF 40 TO 50 MPH
NORTHWEST WIND GUSTS CAN BE EXPECTED.

THESE WIND GUSTS COULD DOWN SMALL TREES OR LIMBS...KNOCK OVER
UNSECURED ITEMS OUTDOORS AND MAY CAUSE AN ISSUE ON AREA ROADWAYS
ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

LAT...LON 4164 7179 4156 7295 4289 7093 4289 7090
      4264 7059 4230 7105 4174 6993 4171 6993
      4175 6996 4169 6994 4130 6998 4160 7096
      4151 7096 4125 7080 4125 7081 4179 7138
      4115 7158
TIME...MOT...LOC 2006Z 302DEG 46KT 4308 7095 4253 7152 4198 7227 4160
7289

MD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Hartford

When
March 17, 3:35 PM EST to March 18, 11:00 AM EST
Where
Hartford forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Bradley International Airport in Windsor Locks (KBDL) recorded sustained winds of 44 mph and gusts of 58 mph. A tree was downed onto Steele Street near the Lincoln School in New Britain.

Strong Wind, Windham

When
March 17, 4:13 PM EST to 5:10 PM EST
Where
Windham forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

Wires were downed on Valley View Road in Woodstock. In Putnam, Route 44 was closed at Route 21 because of a tree downed onto wires.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564998, 564999.